Post-transplant lymphoproliferative disorder (PTLD) is a well-recognized and potentially fatal complication of cardiac transplantation that commonly involves the gastrointestinal tract. Herein, we report a case of life-threatening gastrointestinal bleeding from recurrent terminal ileac ulcers mimicking PTLD in a heart recipient treated with everolimus (EVL). A 40-year-old man underwent heart transplantation for dilated cardiomyopathy 3 years prior to the current admission and was treated with tacrolimus and EVL. He was admitted to a local hospital because of fever, abdominal pain, and diarrhea. His symptoms persisted and, 3 weeks later, hematochezia occurred; thus, he was transferred to our hospital. As computed tomography and 18F-fluorodeoxyglucose positron emission tomography showed bowel-wall thickening of the terminal ileum, gastrointestinal PTLD was initially suspected. However, although colonoscopy— performed after switching EVL to mycophenolate mofetil (MMF)—showed terminal ileac ulcers, the histologic examination revealed no findings corresponding to PTLD. As EVL may delay ulcer healing, MMF was maintained for 3 months. After repeated colonoscopy showed ulcer healing, MMF was switched back to EVL for cardiac allograft vasculopathy prevention. Three weeks later, he was emergently admitted to a local hospital for life-threatening gastrointestinal bleeding from a recurrent terminal ileal ulcer, which required hemostatic forceps hemostasis. As EVL is suspected to be associated with recurrent ileal ulcers, EVL was again switched back to MMF. The ileal ulcers resolved, without recurrence in 3 months of clinical follow-up. This case demonstrates that cases of life-threatening gastrointestinal bleeding from recurrent terminal ileac ulcers can mimic PTLD in a heart recipient treated with EVL.
|Number of pages||4|
|Publication status||Published - Dec 2018|
ASJC Scopus subject areas